Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 92, NWS Jacksonville, FL

September 24, 2004Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 24, 2004, 6:48 PM EDT for Duval County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 6:48 PM EDT (22:48 UTC)
Expired
Sep 24, 2004, 7:30 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 33 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 242250
TORJAX
FLC031-242330-
/X.NEW.KJAX.TO.W.0001.040924T2248Z-040924T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
648 PM EDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DUVAL COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITY OF UNF

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A WATERSPOUT MOVING ASHORE NEAR MAYPORT...MOVING SOUTHWEST AT 20   
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN  
  PABLO AND NEPTUNE BEACH.

WATERSPOUTS MAY CAUSE LOCALIZED DAMAGE AS THEY MOVE ONSHORE. IF YOU
ARE IN THE PATH OF THIS WATERSPOUT...PLEASE GO TO A SAFE PLACE
IMMEDIATELY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3030 8136 3035 8140 3031 8156 3023 8150

$$
ZAPPE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 24, 2:20 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 24, 2:20 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT FRI SEP 24 2004

...HURRICANE JEANNE TO AFFECT AREA THIS WEEKEND...

.SHORT TERM...LARGE UPPER HIGH HAS MOVED OFF THE ATLC COAST S OF THE
DELMARVA PENINSULA. RIDGING CONTINUES TO THE SW OF THIS FEATURE TO
THE E CENTRAL GOMEX. AT THE SFC...A CONVERGENT BAND HAS FORMED ALONG
THE ATLC COAST WITH INCREASED CLOUDS AND SOME GENERALLY LIGHT
SHOWERS AS GRADIENT FLOW HAS PICKED UP.

THE FORECAST IS HIGHLY DEPENDENT ON THE FUTURE TRACK OF JEANNE. ALL
FORECASTS OF WINDS...CLOUDS AND PRECIP FIELDS HAVE BEEN TIED
CLOSELY TO THE TPC FCST TRACK AND HPC QPF PROGS. NOT MUCH ELSE TO
ADD IN NEAR TERM...OTHER THAN TEMP TWEAKS. HAVE GENERALLY LEANED
TOWARD WARMER MOS SAT AND TOWARD COOLER MOS SUN. NIGHTTIME LOWS
FROM GFS AND ETA WERE SIMILAR AND GENERALLY BLENDED. SINCE
JEANNE TRACK HAS NOT CHANGED MUCH...MOST GRIDS WERE NOT CHANGED
SIGNIFICANTLY OTHER THAN TO BOOST POPS A BIT.

WILL LIKELY HOIST AN INLAND HURRICANE WIND WATCH FOR PUTNAM AND
CLAY...AND AN INLAND TROPICAL STORM WIND WATCH FOR BRADFORD...
ALACHUA...AND MARION. THIS IS HIGHLY DEPENDENT ON 5 PM TPC
ADVISORY...AND WILL HOLD OFF ISSUANCE TIL AFTER CONF CALL.

.LONG TERM...NOT MUCH CHANGE...OTHER THAN TO TWEAK MAX TEMPS UP A
BIT ON TUE AS SUN RETURNS AND SUBSIDENCE WARMS TEMPS OVER CLIMO.

&&

.MARINE...WINDS AND SEAS ON THE INCREASE THIS AFTERNOON. R8 TOWER
REPORTING 10 FOOT SEAS AT 17Z. WINDS RIGHT AROUND 20 KNOTS THIS
AFTERNOON ACROSS THE WATERS. FORECAST HIGHLY DEPENDENT ON EXACT TRACK
OF JEANNE. FCST GRIDS VERY CLOSE TO TCM GRIDS AND WAVE WATCH GUIDANCE.

WILL CONTINUE HIGH SURF ADVISORY FOR DUVAL/NASSAU UNLESS WATCHES ARE
EXTENDED NORTHWARD. WITH NNE FLOW AND 6 FOOT SEAS AT GRAYS REEF...WILL
NOT EXTEND HIGH SURF ADVISORY INTO GEORGIA WATERS AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 66 84 66 84 / 10 10 30 50
SSI 73 82 75 80 / 10 20 50 60
JAX 69 83 73 82 / 10 30 50 70
SGJ 75 82 78 81 / 20 40 50 90
GNV 68 85 71 82 / 20 20 50 80
OCF 68 84 71 81 / 20 30 50 90
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HUR WATCH SAINT AUGUSTINE SOUTH.
     INLAND HUR WIND WATCH CLAY AND PUTNAM.
     INLAND TS WIND WATCH ALACHUA...BRADFORD AND MARION.
     HIGH SURF ADV DUVAL AND NASSAU.
     SMALL CRAFT ADV FERNANDINA BCH-SAINT AUGUSTINE.
GA...SMALL CRAFT ADV ALTAMAHA SND-FERNANDINA BCH.

&&

CARROLL/CAMP
Hazardous weather outlook, Sep 24, 5:17 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT FRI SEP 24 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
517 PM EDT FRI SEP 24 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT...

...HURRICANE WARNING FROM ST. AUGUSTINE SOUTHWARD...
...HURRICANE WATCH FROM NORTH OF ST. AUGUSTINE FLORIDA TO ALTAMAHA
SOUND IN SOUTH GEORGIA...
...INLAND HURRICANE WIND WATCH FOR CLAY AND PUTNAM COUNTIES...
...INLAND TROPICAL STORM WIND WATCH FOR ALACHUA...BRADFORD AND MARION
COUNTIES...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

AT 5 PM...A HURRICANE WARNING IS IN EFFECT FROM ST. AUGUSTINE
SOUTHWARD...WITH A HURRICANE WATCH IN EFFECT FROM NORTH OF ST.
AUGUSTINE TO ALTAMAHA SOUND IN SOUTH GEORGIA. A INLAND HURRICANE WIND
WATCH IS IN EFFECT FOR CLAY AND PUTNAM COUNTIES...WITH A INLAND
TROPICAL STORM WIND WATCH FOR ALACHUA...BRADFORD AND MARION
COUNTIES. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM
THE NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM HURRICANE JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HURRICANE JEANNE IS FORECAST TO APPROACH THE FLORIDA EAST COAST OVER
THE WEEKEND. NORTHEAST TO EAST WINDS WILL BE INCREASING ON SATURDAY
IN ADVANCE OF THE HURRICANE.

PRECAUTIONARY ACTIONS...
REVIEW YOUR FAMILYS HURRICANE PLAY AND HURRICANE KIT. IF YOU ARE IN
THE NORTHEAST FLORIDA OR SOUTHEAST GEORGIA IT IS RECOMMENDED TO BE
PREPARED FOR THE POSSIBILITY OF TROPICAL STORM OR HURRICANE FORCE
CONDITIONS. ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.
REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS. REVIEW EVACUATION ROUTES
SHOULD THAT BECOME NECESSARY. MARINE INTERESTS MAY WISH TO TAKE
PRECAUTIONS AT THIS TIME...ESPECIALLY IF YOU WILL BE AWAY FROM YOUR
BOAT. HURRICANE LOCAL STATEMENTS WILL BE ISSUED AT LEAST EVERY 6
HOURS AS LONG AS WATCHES OR WARNINGS ARE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/ECZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:23 PM EDTSpecial Marine WarningJAX67 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.